Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 173, NWS Midland/Odessa, TX

July 4, 2002Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 4, 2002, 8:46 PM MDT for Eddy County, New Mexico. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2002, 8:46 PM MDT (02:46 UTC)
Expired
Jul 5, 2002, 4:00 PM MDT
In force
19 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS54 KMAF 050246
SVRMAF
NMC015-050315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM MDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 915 PM MDT

* AT 844 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF OTIS...OR ABOUT 5 MILES
  SOUTH OF CARLSBAD...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CARLSBAD...AVALON...OTIS...AND LOVING.

HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 50 MPH...AND VERY HEAVY 
RAINS ARE EXPECTED WITH THIS STORM.  TAKE COVER IN A SUBSTANTIAL 
SHELTER.

LAT...LON 3242 10429 3224 10427 3227 10378 3270 10385
          3267 10427

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:45 PM MDT, 7 hours 1 minute earlier.

Area forecast discussion, Jul 4, 1:45 PM MDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT THU JUL 4 2002

500MB SHEAR AXIS JUST TO THE NORTH OF OUR CWA SHOULD STAY TO THE
NORTH AND EAST OVER THE NEXT COUPLE DAYS AS ANOTHER 500MB LOW
OVER THE AZ/NM BORDER MOVES SLOWLY TOWARD THE AREA.  THE PERMIAN
BASIN AREA WILL REMAIN ON THE SUBSIDENT SIDE OF THE SHEAR AXIS NOW
OVER THE SOUTH PLAINS THROUGH TOMORROW AFTERNOON.  HOWEVER...IF
THE TROUGH EDGES JUST SLIGHTLY MORE WEST OR SOUTH...WE COULD
DEFINITELY SEE SOME DECENT RAIN HERE.  WITH THAT IN MIND...WILL
PROBABLY GO WITH LOW-GRADE CHANCE POPS OVER THE PERMIAN BASIN...LOWER
TRANS PECOS AND NORTHERN PORTION OF THE CWA.  THE NORTHEASTERN
SECTION OF THE CWA STILL RUNS THE RISK OF HEAVY RAINFALL...AND WILL
HAVE TO KEEP POPS HIGHER THERE.  THE OTHER LOW THEN APPROACHES THE
AREA WHILE ALSO SHIFTING A BIT TO THE SOUTH WHICH WILL ENHANCE ANY
THUNDERSTORMS THAT DEVELOP OVER THE DAVIS/GLASS MOUNTAINS DURING THE
AFTERNOON TOMORROW...AND ALSO HELP WITH OUR CHANCES FOR CONVECTION IN
THE PERMIAN BASIN AND TRANS PECOS REGIONS.  THROUGHOUT THE NEXT TWO
NIGHTS...SOME LOCALIZED FLOODING MAY TAKE PLACE AS MOST OF THESE
STORMS WILL NOT BE MOVING VERY FAST.  MODELS TEND TO AGREE WITH
KEEPING A SHEAR AXIS/INVERTED 500MB TROUGH HANGING AROUND THROUGH THE
WEEKEND.  THIS SEEMS REASONABLE GIVEN THE SLOW-MOVING HISTORY OF THIS
SYSTEM AND THE LACK OF A JET STREAM TO MOVE THE DISTURBANCE ALONG.
SO WILL KEEP 20 OR 30 PERCENT CHANCE POPS FOR THUNDERSTORMS THROUGH
SUNDAY.

BY SUNDAY AFTERNOON AN UPPER LEVEL HIGH SETS UP OVER THE ROCKIES THAT
HAS BEEN ADVERTISED CONSISTENTLY BY THE EXTENDED AVN/MRF.  WITH
POSSIBLY DEEP EASTERLY FLOW AND WAVES SWINGING AROUND THE SOUTHEAST
SIDE OF THAT HIGH...WE COULD SEE CONVECTION HERE NEXT WEEK.  WILL
HOLD OFF FOR NOW ON INSERTING SLIGHT CHANCE OR CHANCE POPS MOST
PLACES CONSIDERING THE UNCERTAINTY OF THE STRENGTH/POSITIONING OF THE
HIGH AND TIMING OF ANY SHORTWAVES THAT MOVE THROUGH IT.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  68/88/69/91  3343
LSA  66/87/67/90  6443
6R6  70/91/71/92  3343
MRF  61/87/63/89  4554
CNM  68/93/69/95  4433

.MAF...
TX...NONE.
NM...NONE.

SN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:05 PM MDTFlash Flood WarningMAFEddy3 hr
Jul 5, 4:59 PM MDTSevere Thunderstorm WarningMAFEddy2 hr
Jul 5, 5:52 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.